SymptomsBy Mayo Clinic staff
Some people who have C. difficile never become sick, though they can still spread the infection. C. difficile illness usually develops during or shortly after a course of antibiotics. But signs and symptoms may not appear for weeks or even months afterward.
The most common symptoms of mild to moderate C. difficile disease are:
- Watery diarrhea three or more times a day for two or more days
- Mild abdominal cramping and tenderness
In severe cases, C. difficile causes the colon to become inflamed (colitis) or to form patches of raw tissue that can bleed or produce pus (pseudomembranous colitis). Signs and symptoms of severe infection include:
- Watery diarrhea 10 to 15 times a day
- Abdominal cramping and pain, which may be severe
- Blood or pus in the stool
- Loss of appetite
- Weight loss
When to see a doctor
Many people have loose stools during or shortly after antibiotic therapy. See your doctor if your symptoms last more than three days or if you have a new fever, severe pain or cramping, blood in your stool, or more than three bowel movements a day.
- Kelly CP, et al. Treatment of antibiotic-associated diarrhea caused by Clostridium difficile in adults. http://www.uptodate.com/home/index.html. Accessed Sept. 28, 2010.
- Bartlett JG. Narrative review: The new epidemic of Clostridium difficile-associated enteric disease. Annals of Internal Medicine. 2006;145:758.
- Pepin J, et al. Clostridium difficile-associated diarrhea in a region of Quebec from 1991 to 2003: A changing pattern of disease severity. Canadian Medical Association Journal. 2004;171:466.
- Kelly CP, et al. Clostridium difficile — More difficult than ever. New England Journal of Medicine. 2008;359:1932.
- LaMont JT. Clinical manifestations and diagnosis of Clostridium difficile infection in adults. http://www.uptodate.com/home/index.html. Accessed Sept. 28, 2010.
- Efron PA, et al. Clostridium difficile colitis. Surgical Clinics of North America. 2009;89:483.
- Monaghan T, et al. Recent advances in Clostridium difficile-associated disease. Gut. 2008;57:850.
- Kelly CP, et al. Antibiotic-associated diarrhea, pseudomembranous enterocolitis, and Clostridium difficile-associated diarrhea and colitis. In: Feldman M, et al. Sleisenger and Fordtan's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/linkTo?type=bookPage&isbn=978-1-4160-6189-2&eid=4-u1.0-B978-1-4160-6189-2..00108-6. Accessed Sept. 30, 2010.
- Bartlett JG, et al. Clinical recognition and diagnosis of Clostridium difficile infection. Clinical Infectious Diseases. 2008;46(suppl):S12.
- Bakken JS. Fecal bacteriotherapy for recurrent Clostridium difficile infection. Anaerobe. 2009;15:285.